Can You Overdose on Buprenorphine?

Buprenorphine, Suboxone, or Subutex, is a medication that is approved and used to treat dependence for opioid abuse for things like heroin or prescription painkillers like oxycodone, hydrocodone, morphine, or fentanyl and it is used as a medication-assisted treatment, also known as MAT. Buprenorphine is a partial opioid agonist. This means it partially works as an opioid does however the effects are much weaker than opioids like heroin or methadone. Buprenorphine also has what is called a ceiling effect. This means the effects of the opioids level off when the dosage increases. The risk of misuse and dependency is reduced.

This medication is meant to be used to reduce the cravings that people who are addicted to opioids experience. This medication is prescribed by a doctor to gradually taper the person off of it until their body no longer has to rely on any narcotics at all to feel normal.

Can You Overdose on Buprenorphine?

Buprenorphine Overdose Signs

The short answer to this question is yes, you can overdose on Buprenorphine. This medication does have the potential to be misused if it is not taken properly, like without a prescription or too high of a dose. Some people will try using this drug to get high, like other opioids, by taking a large dose of it. When taken as prescribed, this drug will not cause any high, but when taken in large doses, it can create a euphoric feeling that some people can get addicted to.

Just like with any other medication, Buprenorphine is also a drug anyone can overdose on. The symptoms of overdose for this drug are similar to what you would see in a person who overdoses on any other opioid drug like heroin or oxycodone. Early signs of a Buprenorphine overdose include:

  • Confusion
  • Drowsiness or extreme fatigue
  • Dizziness
  • Blurred vision
  • Pinpoint pupils
  • Slurred speech
  • Lack of coordination
  • Blue tinted lips or fingernails

Dangers of Overdosing on Buprenorphine

When a fatal dose of Buprenorphine has been taken, their body is unable to get enough oxygen into the bloodstream. The reason for this is because, in high doses, this acts as a central nervous system depressant. If enough time passes where oxygen cannot get into the bloodstream, a person will eventually go unconscious, stop breathing, and pass away.

An overdose is the body’s natural response to receiving too much of any substance and can occur whether it intentional or completely by accident. Taking any amount over the recommended or prescribed amount is technically an overdose, but the symptoms may vary.

The best thing you can do for a person who is overdosing on Buprenorphine is called 911 so they can send paramedics and administer medical attention right away. A lot of times, a drug called Naloxone or Narcan are administered. This drug is the best way to reverse an opioid overdose. Once the person is in stable enough condition and is no longer in a critical situation, they will likely be taken to the hospital for further medical attention.

Recreate Life Counseling – Buprenorphine Addiction

If you or someone you love has been struggling with opioid addiction, like Buprenorphine, please feel free to give us a call today. We will discuss treatment options, and do our best to point you in the right direction. Now is the time to turn your life around. Let Recreate Life Counseling help you do it. Our team of qualified professionals is available 24/7 to answer any questions or concerns you may have. It is time to put the pain and misery of addiction in your past and rebuild your life into something you are proud of.